Excessive Heat, Osage
- When
- August 19, 12:00 PM CST to August 20, 8:00 PM CST
- Where
- Osage forecast zone
- Reported by
- Official NWS Observations
An upper level ridge of high pressure over the south central United States resulted in a period of unseasonably hot weather over eastern Oklahoma from the 19th through the 20th. Afternoon high temperatures near 100 degrees, combined with high humidity, resulted in afternoon heat indices each day from 110 to 115 degrees.
Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
An upper level ridge of high pressure over the south central United States resulted in a period of unseasonably hot weather over eastern Oklahoma from the 19th through the 20th. Afternoon high temperatures near 100 degrees, combined with high humidity, resulted in afternoon heat indices each day from 110 to 115 degrees.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Aug 19, 11:36 AM CST, 24 minutes earlier.
Area Forecast Discussion
National Weather Service Tulsa OK
1236 PM CDT Mon Aug 19 2019
.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
Few to scattered mid and high clouds are forecast this afternoon
with some passing high clouds overnight tonight across the CWA. An
isolated shower/storm may be possible this afternoon over
Northwest Arkansas...though with isolated coverage forecast will
keep mention out of the TAFs for now. During the day Tuesday...few
to scattered mid and high clouds should again be possible. Winds
through the period are forecast to be fairly light varying from
east to southwest.
&&
.PREV DISCUSSION... /Issued 1055 AM CDT Mon Aug 19 2019/
..UPDATE...
DISCUSSION...
Upper level ridge of high pressure remained the dominate feature
across the Southern Plains at mid morning. At the surface...a
surface frontal boundary was positioned west to east across Kansas
with hot and humid conditions quickly developing south of the
boundary over Eastern Oklahoma and Northwest Arkansas.
Through this afternoon...the ridge of high pressure will remain in
place with the surface boundary staying north of the CWA.
Thus...hot and humid conditions will continue across the CWA with
highs in the mid to upper 90s and southerly winds of 5 to 15 mph
common. A few locations across Eastern Oklahoma could make a run
at 100 degrees. Dewpoints are expected to remain in the 70s
through the afternoon which will create heat index values in the
105 to near 115 degrees for the CWA. In response...current heat
headlines look to be in good shape at this time.
Also this afternoon...a few isolated diurnal showers and
thunderstorms still look to be possible mainly across the higher
terrain locations of Northwest Arkansas. Locally strong winds look
to be the main threat as deep layer shear values are expected to
be marginal within any convection. The greater instability is
forecast to reside just north of the CWA near the surface
boundary and organized severe weather is not currently
anticipated.
For the morning update...have tweaked temps/dewpoints slightly
higher and also added latest trends/obs to hourly grids. The rest
of the forecast seem to be handling well at this time.
&&
.PRELIMINARY POINT TEMPS/POPS...
TUL 78 98 77 94 / 0 0 0 20
FSM 77 98 77 96 / 0 0 0 20
MLC 77 98 76 96 / 0 0 0 10
BVO 74 96 74 92 / 0 0 0 30
FYV 71 93 72 91 / 0 0 0 30
BYV 72 95 73 92 / 0 0 0 30
MKO 75 97 75 94 / 0 0 0 20
MIO 75 94 74 92 / 0 0 0 30
F10 76 99 75 94 / 0 0 0 20
HHW 76 97 76 98 / 0 0 0 10
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory until 9 PM CDT this evening for OKZ049-053-058-063-
068-069.
Heat Advisory from 1 PM to 9 PM CDT Tuesday for OKZ049-053>076.
Excessive Heat Warning until 9 PM CDT this evening for
OKZ054>057-059>062-064>067-070>076.
AR...Heat Advisory until 9 PM CDT this evening for ARZ001-010.
Heat Advisory from 1 PM to 9 PM CDT Tuesday for ARZ001-010-019-
020-029.
Excessive Heat Warning until 9 PM CDT this evening for ARZ019-
020-029.
&&
AVIATION.....20Hazardous Weather Outlook National Weather Service Tulsa OK 501 AM CDT Mon Aug 19 2019 ARZ001-002-010-011-019-020-029-OKZ049-053>076-201015- Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK- Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK- Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK- Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK- Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK- Washington OK-Washington AR- 501 AM CDT Mon Aug 19 2019 ...VERY DANGEROUS HEAT EXPECTED TODAY... ...DANGEROUS HEAT CONTINUES INTO TUESDAY... This Outlook is for Northwest and West Central Arkansas as well as much of Eastern Oklahoma. .DAY ONE...Today and Tonight. THUNDERSTORMS WITH DANGEROUS LIGHTNING. RISK...Limited. AREA...Terrain areas of Western Arkansas. ONSET...Afternoon. DANGEROUS HEAT. RISK...Significant. AREA...Eastern Oklahoma and Western Arkansas. ONSET...Midday. AREA AT GREATEST RISK...Northeast and East-Central Oklahoma West-Central Arkansas. DISCUSSION... Very dangerous heat is expected today as high dewpoints combine with hot temperatures beneath a building ridge of high pressure aloft. Afternoon heat indices will top out between 105 and 115 degrees across much of the region, with the worst conditions forecast over northeast and east-central Oklahoma as well as west-central Arkansas. An isolated afternoon terrain induced thunderstorm is possible over western Arkansas. A brief heavy downpour and dangerous lightning will accompany any storm that develops. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... Spotter Activation Not Expected. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. TUESDAY...Dangerous Heat Potential. WEDNESDAY...Thunderstorm Potential...Dangerous Heat Potential. THURSDAY thru SUNDAY...Thunderstorm Potential. EXTENDED DISCUSSION... Another day of dangerous heat is expected Tuesday as a ridge of high pressure aloft resides directly over the region. This heat may also continue into Wednesday, south of any influences from clouds and storms that will be arriving from Kansas. A cold front will bring relief from the heat and greater chances for thunderstorms for the latter part of the week. Locally heavy rainfall and a limited severe wind threat will accompany these storms. EMERGENCY MANAGEMENT PLANNING STATEMENT... With the intensity of the heat increasing, first responders should expect an increase in heat-related incidents over the next couple of days. weather.gov/tulsa contains additional information. Lacy
The national radar mosaic for the moment the first event began.
19 excessive heat. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2019Every state in 2019This day in weather historyWarnings in Oklahoma, August 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 854467, 854468, 854469, 854470, 854471, 854472, 854473, 854474, 854475, 854476, 854477, 854478, 854479, 854480, 854481, 854482, 854483, 854484, 854485.